Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 160, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 18, 2001, 1:23 PM CDT for Champaign County, Illinois. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 1:23 PM CDT (18:23 UTC)
- Expired
- Aug 18, 2001, 2:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Champaign County, IL
The radar
The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 1:58 PM CDT | Hail 1 | Rantoul, IL | Hail up to one inch in diameter fell in a swath from 2 miles north of Rantoul to 2 miles northeast of Rantoul. It covered the ground at the Brookhill Golf Course. Also, several homes sustained siding damage due to the hail. |
| Aug 18, 1:58 PM CDT | Thunderstorm Wind 50 E | Rantoul, IL | Several large trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 12:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
802 WUUS53 KILX 181823 SVRSPI ILC019-181930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 123 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 230 PM CDT * AT 123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FISHER...OR ABOUT 8 MILES WEST OF GIBSON CITY...MOVING EAST SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FISHER RANTOUL THOMASBORO GIFFORD THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4050 8847 4031 8847 4011 8796 4040 8794 AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:55 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 10:55 AM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1055 AM CDT SAT AUG 18 2001 CURRENT FCST LOOKS ON TARGET WITH ADDITIONAL CONVECTION STARTING THIS AFTERNOON TO NW. CONVECTION CONTINUES IN NRN PARTS OF CWA AND SHOULD CONTINUE INTO THIS AFTERNOON AS ADDITIONAL STOROMS DEVELOP ALONG FRONT...WHICH IS CRNTLY EXTENDING FROM LOW IN SE IA TO NW MO. BEST INSTABILITY WILL BE IN SRN HALF OF STATE WHERE MOST SUNSHINE HAS BEEN SO FAR. CAPE WILL BE AROUND 1500-2000 BY THIS AFTERNOON. ADDITIONAL CONCERN IS COLD AIR ALOFT. COLD CORE SYSTEM WITH BETTER THAN -14 AT 500 AND FREEZING LEVELS BETWEEN 10000FT AND 11000FT. MODELS ADVERTISE PCPN STAYING NORTH WHERE...BUT BELIEVE STORMS WILL DEVELOP ALONG FRONT WEST OF CWA AND THEN MOVE INTO MORE UNSTABLE ENVIRONMENT...FAVORABLE FOR STORMS TO INTENSIFY THIS AFTERNOON AND INTO THIS EVENING. BIGGEST CONCERN WILL BE HAIL AND WIND. WITH ADDED SUNSHINE...NEED TO TWEEK TEMPS IN SRN HALF OF CWA. WILL ALSO ADJUST PCPN WORDING IN ALL GROUPS. .ILX...NONE. AUTEN
In the hours before
Special weather statement, Aug 18, 11:30 AM CDT, 1 hour 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 18 2001 ...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS... A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS. AUTEN
Special weather statement, Aug 18, 12:32 PM CDT, 51 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1130 AM CDT SAT AUG 18 2001 ...RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL ILLINOIS... A VIGOROUS UPPER LEVEL DISTURBANCE IS FORECAST TO PUSH INTO ILLINOIS THIS AFTERNOON. THIS WILL COMBINE WITH A WARM AND HUMID AIR MASS TO PRODUCE THUNDERSTORMS OVER THE AREA. SOME OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AS A RESULT...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO THIS EVENING OVER MOST OF CENTRAL ILLINOIS. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:59 AM CDT | Tornado Warning | ILX | Mason | 61 min |
| Aug 18, 12:24 PM CDT | Tornado Warning | ILX | Logan, Tazewell | 66 min |
| Aug 18, 12:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Aug 18, 1:01 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 44 min |
| Aug 18, 1:25 PM CDT | Tornado Warning | ILX | Logan, Menard | 65 min |
| Aug 18, 1:33 PM CDT | Tornado Warning | ILX | DeWitt, McLean | 57 min |
| Aug 18, 1:40 PM CDT | Tornado Warning | ILX | Champaign | 50 min |
| Aug 18, 2:20 PM CDT | Tornado Warning | ILX | Vermilion | 55 min |
| Aug 18, 2:22 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 53 min |
| Aug 18, 2:30 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard | 45 min |
| Aug 18, 2:36 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 54 min |
| Aug 18, 3:01 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 59 min |
| Aug 18, 3:16 PM CDT | Tornado Warning | ILX | Champaign, Piatt | 59 min |
| Aug 18, 3:17 PM CDT | Tornado Warning | ILX | Vermilion | 58 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon | 60 min |
| Aug 18, 3:30 PM CDT | Tornado Warning | ILX | Douglas | 60 min |
| Aug 18, 3:52 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 38 min |
| Aug 18, 4:05 PM CDT | Tornado Warning | ILX | Edgar, Vermilion | 55 min |
| Aug 18, 4:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| Aug 18, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 81 min |
| Aug 18, 4:37 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 53 min |
| Aug 18, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
| Aug 18, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 59 min |
| Aug 18, 5:53 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 67 min |
| Aug 18, 6:09 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 66 min |
| Aug 18, 6:30 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 60 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.